Functional Analysis and Its Applications

, Volume 39, Issue 4, pp 271–283 | Cite as

Restrictions of Quadratic Forms to Lagrangian Planes, Quadratic Matrix Equations, and Gyroscopic Stabilization

  • V. V. Kozlov
Article

Abstract

We discuss the symplectic geometry of linear Hamiltonian systems with nondegenerate Hamiltonians. These systems can be reduced to linear second-order differential equations characteristic of linear oscillation theory. This reduction is related to the problem on the signatures of restrictions of quadratic forms to Lagrangian planes. We study vortex symplectic planes invariant with respect to linear Hamiltonian systems. These planes are determined by the solutions of quadratic matrix equations of a special form. New conditions for gyroscopic stabilization are found.

Key words

Hamiltonian function symplectic structure quadratic form Williamson normal form vortex plane 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    V. V. Kozlov, General Theory of Vortices, Springer-Verlag, 2003.Google Scholar
  2. 2.
    J. Williamson, “On an algebraic problem concerning the normal forms of linear dynamical systems,” Amer. J. Math., 58, No.1, 141–163 (1936).MathSciNetMATHGoogle Scholar
  3. 3.
    F. R. Gantmakher, Theory of Matrices [in Russian], Nauka, Moscow, 1967.Google Scholar
  4. 4.
    V. V. Kozlov and A. A. Karapetyan, “On the stability degree,” Differentsial'nye Uravneniya, 41, No.2, 186–192 (2005); English transl.: Differential Equations, 41, No. 2, 195–201 (2005).Google Scholar
  5. 5.
    V. V. Kozlov, “Linear systems with a quadratic integral,” Prikl. Mat. Mekh., 56, No.6, 900–906 (1992); English transl.: J. Appl. Math. Mech., 56, No. 6, 803–809 (1992).MathSciNetMATHGoogle Scholar
  6. 6.
    S. I. Gelfand, “On the number of solutions of a quadratic equation,” in: GLOBUS, IUM General Seminar [in Russian], No. 1, MCCME, Moscow, 2004, pp. 124–133.Google Scholar
  7. 7.
    V. V. Kozlov, “The spectrum of a linear Hamiltonian system and the symplectic geometry of the complex Artin space,” Dokl. Ross. Akad. Nauk, 393, No.24, 453–455 (2003).Google Scholar

Copyright information

© MAIK "Nauka/Interperiodica" 2005

Authors and Affiliations

  • V. V. Kozlov
    • 1
  1. 1.V. A. Steklov Institute of MathematicsRussia

Personalised recommendations